Husband's diagnosis

Hi All,

My husband is 80 and was at the hospital yesterday where the specialist said he had all the aspects of Parkinson's disease. I was sort of expecting it as I have researched quite a lot since his doctor first mentioned it. He now has to go and have a brain scan and revisit the specialist in 8 weeks time when he will start him on medication. Can I just ask is this delay normal prior to starting medication? The specialist also said Parkinson's was a slow progress disease but I was under the impression that some people are slow to progress and others go quickly. Is this the correct assumption. I must admit to be struggling a little with the enormity of it all - even though I thought I was prepared.

Any advice would be greatly appreciated at the moment.

Diane

13 Replies

oldestnewest
  • PIGD (postural instability gait disorder) form go faster while the tremor dominant form slower.

    Parkinson's: Latest From the Experts

    “…leading medical experts at UC San Francisco's renowned Parkinson's Disease Clinic and Research Center share their insights and expertise…”

    25:55 video time

    “You cannot clearly make the diagnosis by simply giving the patient a trial of medication. Giving a trial of medication too early in the course of the disease has the potential of doing harm.”

    28:16

    “They may have been taking a particular medication that it self induces Parkinsonism and unless that is recognized the disorder will continue and lead to increasing disability.”

  • Thanks for sharing this video! Very informative.

  • hi Diane

    Even though we might have worked out what is wrong there is still the shock of having it confirmed and coming to terms with it all so im not surprised you feel like you are struggling a bit. Its alot to take in and it is such a complex condition (I dont think of it as a disease) .

    It is common to have a scan to rule out the unlikely possibility of a tumour before starting meds. Your husband shouldnt feel pressured to start meds but neither is there any point in delaying taking them if the symptoms are getting bothersome. Only a small amount of sinimet can make a huge difference and he might besurprised how much better he feels as he will have had PD probably 10 years or more. It develops slowly and kind of creeps up on us.

    As to progression, most people are slow and the first five years are often called the honeymoon time, it can get more complex with time. I have a hunch you are both going to do fine.

    The video Roy posted has good info, especially the first part. It may answer some of your questions.

  • Thank you for that. It has stunned me and I guess we will just have to wait and hope the meds have an effect. It has surprised me how quickly he has gone from been okay to having his mobility, thought processes and confidence affected.

  • He is 80 and you wrote of your surprise about how quickly he is deteriorating, so I must ask you, has your husband been prescribed a cholesterol lowering drug? All the statin drugs while being effective for lowering cholesterol must not be taken by a Parkinson's patient. Statins accelerate Parkinson's in my personal experience, adn I believe there is some research supporting my opinion based on my personal experience.. Please see if he is taking a statin drug and if he is, seek a reduction or cessation of the order from the prescribing physician for your husband's sake. At least for a trial of a few weeks to see if his PD symptoms improve. If he is not taking a statin drug...never mind. express.co.uk/life-style/he...

  • OMG yes he is on statins for his cholesterol, I didn't make a connection between them. I will get a drs appointment for him as soon as possible. Thank you for highlighting this for me.

  • Hi BUZZ1397 can you tell us a little more about your

    personal experience taking statins with PD , I never heard this before and am concerned, I have been on statins for years.

  • My doctor (years ago) was increasingly concerned becaause my ldl was abnormally high- about in the 160 range. He would prescribe one statin after the other and never saw a satisfactory lowereing of the ldl. And I kept telling him those prescriptions made me feel terrible and I couldn't walk normal anymmore. Eventualy I started resisting his orders and he asked me to just take it every ohter day or half tabs and I did that for a few years. One time in his office I told him I was getting jumpy jerky arm movements in my right arm. HGe put a couple of fingers in the axis of my elbow and asked me to raise mu forearm u like I was doing a curl. He announced I had a muscle movement disorder he called cogwheeling and anounced I might have Parkinson's. At the next appt to take my wife (she has MS) to her neurologist, her neuro and I discussed my symptoms a bit and she said I appeared to have early onset PD and supported my not taking statins. I quit going to the boob that was so worried about my ldl level. I see a cardiologist now that won't prescribe statins because he believes they are poison. He has me taking ubiquinol.

  • I have used crushed garlic instead of statins. Has worked very well for me

  • I also use garlic every morning. It is part of a green vegetable puree' I have with my mineral supplements. My total cholesterol is always the same and it's jsut a bit over 200. The benefit from the ubiqinol as far as I can see is my triglycerides have lowered and my good cholesterol has remained up therein a zone they believe to be beneficial for guys like me with genetically predispositioned higher than normal ldl. Also taking fish oil every day. I had a high dollar bloodwork done once by a boston scientific company that revealed I have something called a "sticky a" factor. I'm afraid it may be a factor that predisoposes me and others like me to get Parkinson's. I believe taking statins worsened my preddisposition and brought on symptoms way before otherwise might have occurred. Its all over my head though, I don't understand I just do what the new cardio says. Fortunately I have a internist from Phillipines familiar with herbs ad I have a neuro that is from a heritage that includes a grandfather that practiced herbal medicine in Pakistan so neither resist my experimentation with herbs. Yay!

  • Thanks for that BUZZ

  • Hi Diane. I agree with what others have said about the progression. I would just add, the video was made a few years ago and may be outdated in some ways. For instance, doctors no longer believe (and some never believed) that taking Parkinson's meds can do damage for people who turn out not to have Parkinson's.

    I burst into tears when I got "the bad news" and felt stunned and sad for the next few weeks. However, since then I've met PwP -- especially on this site -- who lead very full lives and who shared their "m.o." for dealing with PD. There is just a tremendous amount of collective wisdom on this site and I'm so grateful for it.

    It sounds like your husband is in good hands.

  • Since all the PD meds only treat the symptoms and do nothing to slow or stop the disease it is common to delay meds in some patients. Many times the patient wants to delay meds sometimes for several years.

    So the delay itself is not uncommon.

You may also like...